Recent considerations in nonsteroidal anti-inflammatory drug gastropathy
Conservative calculations estimate that approximately 107,000 patients are hospitalized annually for nonsteroidal anti-inflammatory drug (NSAID)-related gastrointestinal (GI) complications and at least 16,500 NSAID-related deaths occur each year among arthritis patients alone. The figures for all NSAID users would be overwhelming, yet the scope of this problem is generally under-appreciated. The Arthritis, Rheumatism, and Aging Medical Information System (ARAMIS) Post-Marketing Surveillance Program (PMS) has prospectively followed patient status and outcomes, drug side effects, and the economic impact of illness for >11,000 arthritis patients at 8 participating institutions in the United States and Canada. Analysis of these data indicates that: (1) osteoarthritis (OA) and rheumatoid arthritis (RA) patients are 2.5-5.5 times more likely than the general population to be hospitalized for NSAID-related GI events; (2) the absolute risk for serious NSAID-related GI toxicity remains constant and the cumulative risk increases over time; (3) there are no reliable warning signals- >80% of patients with serious GI complications had no prior GI symptoms; (4) independent risk factors for serious GI events were age, prednisone use, NSAID dose, disability level, and previous NSAID-induced GI symptoms; and (5) antacids and H2 antagonists do not prevent NSAID-induced gastric ulcers, and high-risk NSAID users who take gastro-protective drugs are more likely to have serious GI complications than patients not taking such medications. Currently, limiting NSAID use is the only way to decrease the risk of NSAID-related GI events. Ongoing ARAMIS research is aimed at developing a simple point-score system for estimating individual risks of developing serious NSAID-related GI complications.
Singh G., Department of Medicine, ARAMIS Postmarketing Surveillance Program, Stanford University of Medicine, Palo Alto, California 94303, USA Recent considerations in nonsteroidal anti-inflammatory drug gastropathy. Am J Med. 1998 July